I was on Serevent (non-steroid) for 10 years and did fine. My new doctor decided Symbicort would be safer and more effective. After 6 months I had gained 20 pounds. I changed to Spriiva (non-steroid)a week ago which works fine. My 2 part question is: how long does the steroid in Symbicort stay in your system and secondly how long will the effect of the steroid use continue. I'm anxious to lose the weight. It seems the current wisdom is that an inhaled medicine just stays in your lungs, but if that's true, why is there transdermal medication?
I am glad to hear that your asthma can be well controlled. You ask “how long does the steroid in Symbicort stay in your system?” The time will vary from one individual to another and between various inhaled steroid preparations and the amount of drug actually inhaled into the lungs, but the half life of inhaled steroids and what is called bio-availability (that is, the pharmacologically drug that remains in the body and is capable of having an effect on the body) is relatively short, in the range of days to a week or maybe a little longer.
The inhaled medicine does not “just stay in your lungs”. Most of what is inhaled is swallowed and never gets to the lungs and only a portion of that that gets to the lungs is bound to tissue to be slowly released. The bottom line is that the pharmacologic effects (desirable and undesirable) persist for a relatively short time frame.
One final comment is that the inhaled steroid suppresses inflammation in the lung and the time until return of inflammation may significantly exceed the points at which the med is discontinued and all the inhaled steroid metabolized and effectively out of the body.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.